Medication-go-round

Emergency appointment with my psychiatrist. Had to change meds. To give you an idea of me; I’m 5’3” and very athletic. I’ve always been what people consider thin. I work out 5-6 days a week and maintain a very good muscle tone. Also having been eating disordered since I was very young I am incredibly conscious of my body, and the changes in it. My body image is often unstable, a grasp I hold tenuously. The medication that my psych had me on made my weight skyrocket. Ok, so I only gained like 15 pounds, but for someone like me, it felt like my world had come crashing down. My body image is destroyed. All these years of hard work and careful maintenance, gone. I’d done a fair amount of research into this drug and weight gain is a very common side effect. On the one hand I’m incredibly pissed off that my dr. would put me on something that he knew was likely to make me gain weight when he also knew I was eating disordered. On the other hand, I also understand that he thought my problems were urgent enough that the side effects would be less an issue than the potential benefits of the medication. I stopped taking my medication. Cold. I was worried that I’d have a slew of bad withdrawal but so far, nothing, and it’s been almost a week.
I’ve been on Lexapro, which worked for my anxiety and depression but destroyed my sex drive. Correction, my libido was still incredibly high but I could no longer orgasm. Problem. I quit taking it.
I was on Zoloft which removed my anxiety but did nothing for my depression. Fail.
Symbyax, (combination anti-psychotic/SSRI) which stabilized my mood swings but still left me at a baseline of mild depression on the one hand, but in destroying my body image sent me spiraling down in a different direction. Also, did nothing for my anxiety. Not to mention, even after insurance Rx coverage, a months supply cost me over $300. Fail.
He also has me on Trazadone, which is technically a mild antidepressant but prescribed to help people sleep. The dose I was on, didn’t help me sleep, so he upped that. 
My new medication is Lamictal. Traditionally Lamictal is an anti-convulsant but with good results for bipolar II (which I’m not). Bipolar II is essentially chronic depression without the manic upswings, which is close enough to my problem. He said he expects no side effects. It will balance my mood AND my anxiety. Won’t effect my sex drive, bonus. And finally there has been next to no reported weight gain from it. Awesome. So here’s hoping this does more good then the meds I’ve tried before. I’m hopeful at least.
Oh the joys of the medication-go-round.
Advertisements

4 comments on “Medication-go-round

  1. Hi. I'm taking citalopram at the mo, 30g a day. (don't know if you have that in the US-maybe it's like Lexapro). Weirdly when I started out my libido was low and I couldn't orgasm. I recently went up to 30g from 20g and I found an improvement, well, libido is still iffy, but orgasm is back. Maybe, my body just adapted over time or something. I understand completely about the weight thing. I also have an ED and am chronically obsessed with my body being just-so. I specifically mentioned how I didn't want weight gain or it would counteract any positive effects from the pills. My appetite went anyway, but if I gained anything I think it was water retention, which goes away. I don't really know how much since I don't weigh myself. I stopped weighing myself years ago, it's totally damaging to your mental equilibrium since weight fluctuates naturally from day to day.I also think my birth-control pill had more effect on my weight than SSRIs, but that's irrelevant. lol. Ugh, pills suck.I hope you do well with this new medicine. 🙂

  2. I've heard that given time (with Lexapro) the sexual side effects eventually go away, so that may very well have been what happened. I told my pdoc that weight gain was an unacceptable side effect but I guess he believed that the positive effects of the drug would, heh, outweight the negative effects. He was wrong. I agree about the weighing. Though right now I'm obsessing a little because I need to get back down to an acceptable place for me. Once I'm there I can maintain and the scale will no longer be used. Also agree about the birth control! Ugh, pills are such a pain in the ass. And thank you =)

  3. Disagree about BP II being chronic depression w/o upswings. I've definitely had periods where I was hypomanic, incredibly productive and driven at work, confident — to the point of arrogance, even shoving proof under my boss's nose that I was right & she was wrong over something that had absolutely nothing of importance to it, needing less (but not *no*) sleep, etc. I've also had dsyphoric hypomania, where it comes out as anger, anxiety, agitation, irritability, restlessness, insomnia, and the like. And, due largely to a narcissistic ex who lied, cheated, played mind games, and blamed our marital problems on my "mood issues" rather than her infidelity, spent much of the past 3+ years in a mixed state of severe depression AND dysphoric mania. I'm now on Depakote and while it's really knocked down the BP, I'm of the opinion that it has "unmasked" BPD that has also probably been present for a long, long time but I just wasn't aware of what it was or how damaging it was.

  4. Thank you Flippy for the correction. I was giving a very generalized idea but you're right, BP II has a wider range of display. I appreciate the new information as well. I wasn't aware that hypomania could be dysphoric. It sounds a lot like how my BPD rages when I'm fantastically pissed. Interesting!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s